Alert archive / Indiana / Frost Advisories in 2020

Frost Advisory 2, NWS Indianapolis, IN

April 21, 202020 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Apr 21, 2020, 3:22 PM EDT for 20 counties in Indiana. It took effect at Apr 22, 2020, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2020, 3:22 PM EDT (19:22 UTC)
In effect from
Apr 22, 2020, 12:00 AM EDT
Expired
Apr 22, 2020, 8:00 AM EDT
In force
8 hr
Issued by
NWS Indianapolis, IN

Counties Bartholomew County, IN, Boone County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Hamilton County, IN, Hancock County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 35 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS73 KIND 211922
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
322 PM EDT Tue Apr 21 2020

INZ021-029>031-037>042-047>049-055>057-064-065-071-072-220330-
/O.NEW.KIND.FR.Y.0002.200422T0400Z-200422T1200Z/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, 
Noblesville, Anderson, Muncie, Winchester, Indianapolis, 
Greenfield, Cumberland, New Castle, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
322 PM EDT Tue Apr 21 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
WEDNESDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central, 
  south central, southeast and west central Indiana.

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
3 follow-up statements
811 
WWUS73 KIND 220139
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
939 PM EDT Tue Apr 21 2020

INZ021-029>031-037>042-047>049-055>057-064-065-071-072-220945-
/O.CON.KIND.FR.Y.0002.200422T0400Z-200422T1200Z/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, 
Noblesville, Anderson, Muncie, Winchester, Indianapolis, 
Greenfield, Cumberland, New Castle, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
939 PM EDT Tue Apr 21 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central, 
  south central, southeast and west central Indiana.

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
398 
WWUS73 KIND 220718
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
318 AM EDT Wed Apr 22 2020

...Frost Advisory until 800 AM...

INZ021-029>031-037>042-047>049-055>057-064-065-071-072-221200-
/O.CON.KIND.FR.Y.0002.000000T0000Z-200422T1200Z/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, 
Noblesville, Anderson, Muncie, Winchester, Indianapolis, 
Greenfield, Cumberland, New Castle, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
318 AM EDT Wed Apr 22 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation. 

* WHERE...Portions of central, east central, north central, 
  south central, southeast and west central Indiana. 

* WHEN...From midnight tonight to 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Puma
198 
WWUS73 KIND 221202
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
802 AM EDT Wed Apr 22 2020

INZ021-029>031-037>042-047>049-055>057-064-065-071-072-221315-
/O.EXP.KIND.FR.Y.0002.000000T0000Z-200422T1200Z/
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Bartholomew-Decatur-Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Lebanon, Zionsville, Tipton, Fishers, Carmel, 
Noblesville, Anderson, Muncie, Winchester, Indianapolis, 
Greenfield, Cumberland, New Castle, Greenwood, Franklin, 
Shelbyville, Rushville, Columbus, Greensburg, Seymour, 
Brownstown, and North Vernon
802 AM EDT Wed Apr 22 2020

...FROST ADVISORY HAS EXPIRED...

Temperatures will start to warm over the next hour and frost will
end.

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Apr 21, 2:25 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 21, 2:25 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
225 PM EDT Tue Apr 21 2020

.UPDATE...
The LONG TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 213 AM EDT Tue Apr 21 2020

A cold front will sweep across Indiana early this
morning...allowing cool and dry air to arrive on northwest winds
today. Winds could be gusty at times this afternoon.

High pressure will build across the region tonight providing more
dry and seasonable weather through Wednesday.

Low pressure is then expected to push out of the southern plains
on Wednesday...reaching the Tennessee River Valley on Thursday
Night before pushing to the middle Atlantic States by Friday. This
will bring Rain chances to Central Indiana for Wednesday Night
through Thursday Night.

More wet weather is expected this weekend as a few upper level
weather disturbances will pass across Indiana.

&&

.NEAR TERM /Today/...

Issued at 213 AM EDT Tue Apr 21 2020

Surface analysis early this morning shows low pressure in place
over the Great lakes. A cold front extended southwest from the
low...stretching across lower Michigan to Central Illinois and
Northern Missouri. Broad cyclonic flow remained in place across
Indiana...and a few showers were found along and ahead of the
front. Skies in the wake of the front over the upper midwest were
clear. Water vapor shows a NW flow aloft over the region around
the deep low over northern Ontario.

Models today suggest the cold front will exit central Indiana
early this morning...allowing cool and dry high pressure over the
northern plains to begin building across the region. HRRR shows
precip exiting central Indiana prior to 12Z and time heights show
a dry column with subsidence. Forecast soundings show a dry column
with unreachable convective temperatures. Thus will aim for a
mostly sunny sky with only a few CI passing within the flow aloft.
Of further note...BUFKIT momentum transfer soundings suggest gusts
near 35 mph possible this afternoon as a tight pressure gradient
remains in place across the area. Thus we will look for a breezy
afternoon. Given the excellent mixing but full sun and cold air
advection will stick close to the NBM on temps.

&&

.SHORT TERM /Tonight through Thursday Night/...

Issued at 213 AM EDT Tue Apr 21 2020

Dry weather looks to remain in place tonight and Wednesday as the
GFS and NAM continue to suggest NW flow in place aloft with
little in the way of upper support pushing through the area.
Meanwhile high pressure at the surface is depicted to drop out of
the northern plains and push across Indiana...reaching the
Carolinas by Wednesday night. Again Forecast soundings depict a
dry column...thus will trend toward a mostly clear sky
tonight...but increasing clouds on Wednesday.

An upper level system will begin pushing toward Indiana from the
southern plains on Wednesday afternoon and Wednesday Night. The
GFS shows ample forcing arriving on Wednesday evening ahead of an
approaching short wave. Mid levels show good moisture arriving
ahead of the low with arrival first in Southern Indiana. Forecast
soundings show deep saturation arriving by 12Z Thursday with this
system as pwats surge over 1 inch. This moist column looks to
remain over Indiana until Thursday night. Thus will ramp up pops
on late Wednesday night as the forcing arrives and will keep this
near 100 pops on THursday. Here will trend highs at or below the
NBM given the expected clouds and rain.

The upper wave is depicted to depart to the east on Thursday night
and the middle level are shown to dry out amid subsidence.
Forecast sounding do keep a few lower clouds lingering on Thursday
night. THus will trend toward a partly cloud sky and dry weather
then.

&&

.LONG TERM /Friday night through Tuesday/...
Issued at 225 PM EDT Tue Apr 21 2020

Models agree that a low pressure system will be moving along the
Ohio River on Saturday. That said, the 12z GFS was about 6 hours
faster than the 00z ECMWF. Overall, quicker has been preferred with
this one, so should see rain move in late Friday and Friday evening
and overspread the area overnight Friday night into Saturday, per
the blend.

As the system moves to the east, surface high pressure will move in
and limit rain chances in cyclonic flow aloft, for remainder of the
weekend into Monday. After that, the next best chance for rain looks
to be toward middle of next week as another system approaches, this
time from the northwest. Exact PoP timing confidence is low based on
model timing differences, so will just accept the blend.

With the weekend system resulting widespread cloud cover, look for
below normal lows with a recovery to normal toward the middle of
next week. Blend looks reasonable with afternoon highs mostly only
in the 50s this weekend.

&&

.AVIATION /Discussion for the 21/18Z TAF Issuance/...
Issued at 1255 PM EDT Tue Apr 21 2020

Good confidence in VFR conditions with just some increase in high
clouds tonight per the GFS LAMP and SREF.

Northwest winds will continue to gust to 30 knots before dropping
off after 22z. Winds will shift to the southeast 5 knots or less
toward 12z Wednesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Apr 21, 3:39 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
339 AM EDT Tue Apr 21 2020

INZ021-028>031-035>049-051>057-060>065-067>072-220745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
339 AM EDT Tue Apr 21 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Winds gusting up to 35 MPH are possible this afternoon.
Patchy frost is possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Isolated thunderstorms are possible on Wednesday Night
through Thursday. More Thunderstorms are possible on Friday and
Friday Night.

Discussion: A warm front and low pressure system passing through the
Ohio Valley may result in thunderstorms on Wednesday night and
Thursday. Another weather system may generate isolated thunderstorms
on Friday and Friday night. Storms are not expected to be severe at
this time. Lightning is a threat from any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

Nearby

Frost Advisories in Indiana, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.